Originally Posted by ppp32
My girlfriend and I are confused. We get varying responses not only from her doctor but from the pharmacist as well. Here's our dilemma - my girlfriend started her bc pills a week earlier than she was supposed to. Her period wasn't due until the Wednesday and she took it the Sunday before. Is this really bad? Please share any wisdom, experiences, and insight on this. We're stressing!
My girlfriend started bc pills this month for the very first time and was told to take it on the first day of her period or on the Sunday after her period started, unless her period fell on a Sunday, then she would start the pills immediately. Anyway, she noted a light flow last Sunday even though she wasn't due to start her period until Wednesday. She took the first pill and the following day, her flow stopped. There was no flow, only spotting. This continued for the next two days until she began flowing on Thursday.
Should she have waited to take the pill this Sunday? Does it hurt her body taking the pill a few days before her menses starts? I don't want her to hurt, so I'm really concerned about this. We spoke with her doctor and her doctor said that she should have waited for this Sunday to take the pill. However, she said that my girlfriend should be okay and that she may experience spotting and/or breakthrough bleeding for a bit:-(. I spoke to the pharmacist my girlfriend got her pills from and he said that as long as my girlfriend has taken the pills religiously, she should be okay and that she should continue taking them without interruption. He also said that we are okay in regards to effective contraception. Is this true? My g-friend's doctor said that we should use back-up methods. I'm confused.
Have any of you guys gone through this. I just want to be assured that my girlfriend won't experience many bad side effects. She thought the irregular light flow a few days before her scheduled period was the first day of her menses and started the pills the Sunday before she should have started the pills. I just want to relieve her stress and comfort her. Thank you to everyone who replies. I definitely look forward to hearing from you all.
It's not "bad" per se, but it's recommended to start the pill sometime during your period because this is when hormone levels are at the lowest. It shouldn't pose any major problems, though.
As far as contraception, she would have been protected after taking the 7th pill. Many practitioners recommend using a back-up method for the first entire cycle just as an added precaution. As long as she's taken the pill at the same time for 7 days, and not taken or done anything that might interact with the pill, she's protected.
As far as problems, her period may be irregular, or she might not get it at all. But, her cycle should work itself out after the first full cycle.
Also, since you seem to be interested in contraception, ask your girlfriend for the package insert that came with her pills; this contains a lot of important information that both of you should be aware of.